Alert archive / Montana / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Jun 5, 2009, 4:21 PM MDT for Ravalli County, Montana. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2009, 4:21 PM MDT (22:21 UTC)
- Expired
- Jun 5, 2009, 6:15 PM MDT
- In force
- 114 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Ravalli County, MT
The radar
The Missoula radar (KMSX), 134 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KMSO 052221
FFWMSO
MTC081-060015-
/O.NEW.KMSO.FF.W.0001.090605T2221Z-090606T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT FRI JUN 5 2009
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 615 PM MDT.
* AT 414 PM MDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN OF 0.5 TO
1 INCH IN THE LAST HOUR OVER THE WARNED AREA. SLOW MOVING
THUNDERSTORMS CONTINUE TO TRACK OVER THE BURN AREA WITH ADDITIONAL
RAIN EXPECTED.
* LOCATIONS IMPACTED INCLUDE...EAST FORK ROAD NEAR SULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4585 11402 4590 11389 4584 11382 4582 11386
4580 11390 4579 11397
$$
KITSMILLER1 follow-up statement
000
WGUS75 KMSO 060012
FFSMSO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
612 PM MDT FRI JUN 5 2009
MTC081-060021-
/O.EXP.KMSO.FF.W.0001.000000T0000Z-090606T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAVALLI MT-
612 PM MDT FRI JUN 5 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT/515 PM PDT/ FOR
EASTERN RAVALLI COUNTY...
THUNDERSTORMS HAVE DECREASED AND THE PREVIOUS FLASH FLOOD THREAT HAS
ENDED.
LAT...LON 4585 11402 4590 11389 4584 11382 4582 11386
4580 11390 4579 11397
$$
KITSMILLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:16 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 5, 2:16 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 216 PM MDT FRI JUN 5 2009 ...SIGNIFICANT PRECIPITATION EXPECTED IN SOUTHCENTRAL IDAHO AND SOUTHWEST MONTANA THIS AFTERNOON THROUGH TONIGHT... ...MUCH COLDER TEMPERATURES TO MOVE INTO THE NORTHERN ROCKIES SATURDAY... .DISCUSSION...COMPLEX PATTERN TODAY AND SATURDAY WITH A VARIETY OF WEATHER EXPECTED ACROSS THE NORTHERN ROCKIES. SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP IN SOUTH CENTRAL IDAHO AND SOUTHWEST AND WEST CENTRAL MONTANA. THE BEST CONVERGENCE ZONE FOR NUMEROUS SHOWERS LIES ACROSS SOUTHCENTRAL IDAHO THROUGH SOUTHWEST MONTANA. THIS BOUNDARY WILL REMAIN OVER THIS AREA THROUGH MUCH OF SATURDAY BEFORE BEING PUSHED SOUTH. THUS SIGNIFICANT RAINFALL IS POSSIBLE IN THESE AREAS. A PRETTY JUICY ATMOSPHERE WITH LITTLE SUPPORT FROM WINDS ALOFT WILL PRODUCE SLOW MOVING STORMS THROUGH THIS EVENING...THUS STRONG THUNDERSTORMS TODAY COULD PRODUCE HEAVY RAIN. BURNED AREAS AND REGIONS IN STEEP TERRAIN COULD SEE SOME LOCALIZED FLASH FLOODING THROUGH LATER THIS EVENING. FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT. AT THE SAME TIME A STRONG LOW PRESSURE SYSTEM IS FAST APPROACHING NORTHWEST MONTANA. TIGHTENING PRESSURE GRADIENTS WILL BE FAVORABLE FOR INCREASING AND GUSTY NORTHEAST WINDS LATE THIS AFTERNOON THROUGH MUCH OF SATURDAY. THE SYSTEM IS A LITTLE SLOWER THAN PREVIOUSLY FORECAST THUS THE COLDER AIR IS NOT EXPECTED TO FULLY CROSS THE DIVIDE UNTIL LATE TONIGHT AND SATURDAY. AS IT DOES INSTABILITY AND MOISTURE WILL INCREASE AND PRODUCE RAIN AND HIGHER ELEVATED SNOW SHOWERS. THERE IS POTENTIAL FOR AN INCH OR TWO OF SNOW OVER MARIAS PASS BUT GIVEN TIMING OF COLDER AIR THERE IS STILL SOME UNCERTAINTY ON THIS SOLUTION. SATURDAY AND SATURDAY NIGHT THE UPPER LOW WILL MOVE INTO MUCH OF WESTERN MONTANA AND GREATLY INFLUENCE THE AREA WITH MUCH COOLER TEMPERATURES AND WIDESPREAD PRECIPITATION. SUNDAY THROUGH FRIDAY...AN UPPER LEVEL LOW PRESSURE CIRCULATION OVER SOUTHERN CANADA WILL AFFECT THE REGION SATURDAY THROUGH THURSDAY. WITH ANOTHER LOW MOVING IN FROM CALIFORNIA ON FRIDAY AS THE CANADIAN LOW MOVES OFF TO THE EAST. THESE AREAS OF LOW PRESSURE WILL KEEP WESTERN MONTANA AND NORTH CENTRAL IDAHO UNDER A RATHER MOIST AND COOL WEATHER PATTERN. THERE WILL BE THE POSSIBILITY OF SOME SHOWERS EACH DAY...WITH AFTERNOON AND EVENING THUNDERSTORMS. && .AVIATION...CONVECTIVE ACTIVITY HAS BEGUN TO FIRE ACROSS SOUTHWEST MONTANA AND SOUTH CENTRAL IDAHO IN A MOIST AND UNSTABLE ATMOSPHERE. WITH LIGHT STEERING WINDS...THUNDERSTORMS WILL BE SLOW-MOVING AND HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. PONDING WATER ON RUNWAY AND TERMINAL SURFACES COULD BE POSSIBLE WITH THE HEAVIEST SHOWERS IMPACTING KSMN...KBTM. IN ADDITION TO CONVECTION IN THE SOUTH...A LOW PRESSURE CENTER WILL BEGIN TO DIVE OUT OF CANADA AND BRING STRONG GUSTY NORTHEAST WINDS TO WESTERN MONTANA...IMPACTING KGPI AND KMSO THIS EVENING. THE STRONGEST WINDS GUSTS ARE EXPECTED OVERNIGHT THROUGH SATURDAY. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM....KOLATA AVIATION...NOLTE
Hazardous weather outlook, Jun 5, 1:53 PM MDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 153 PM MDT FRI JUN 5 2009 IDZ006>010-061200- SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY- EASTERN LEMHI COUNTY- 153 PM MDT FRI JUN 5 2009 /1253 PM PDT FRI JUN 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO TO WEATHER.GOV/MISSOULA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE POTENTIAL EXISTS FOR STRONG AND SLOW-MOVING THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING...WHICH MAY PRODUCE HEAVY RAIN. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL STREAM FLOODING AND DEBRIS FLOWS IN SEVERELY BURNED FOREST AREAS AND IN STEEP TERRAIN. DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT WITH LOCALLY HEAVY RAIN IS ANTICIPATED DURING SATURDAY AFTERNOON AND EVENING ACROSS THE AREA. LOCALLIZED HEAVY RAIN MAY BE CAPABLE OF PRODUCING SMALL STREAM FLOODING AND DEBRIS FLOWS IN SEVERELY BURNED FOREST AREAS AND IN STEEP TERRAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ002-061200- WEST GLACIER REGION- 153 PM MDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY NORTH TO EAST WINDS WILL BE DEVELOPING THIS EVENING AS COLDER AIR MOVES OVER THE CONTINENTAL DIVIDE. WINDS GUSTS UP TO 30 MPH ARE POSSIBLE. SNOW SHOWERS WILL BE DEVELOPING OVER THE HIGHER TERRAIN ABOVE 5000 FEET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY UPSLOPE SNOW IS EXPECTED ON THE EAST SIDE OF THE CONTINENTAL DIVIDE WITH LIGHT SNOW ACCUMULATIONS POSSIBLE ABOVE 5000 FEET IN GLACIER NATIONAL PARK. THE COMBINATION OF GUSTY WINDS AND SNOW MAY CAUSE BLOWING SNOW AND REDUCED VISIBILITY OVER MARIAS PASS SATURDAY THROUGH SUNDAY MORNING BEFORE DIMINISHING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ007-061200- BUTTE/BLACKFOOT REGION- 153 PM MDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE POTENTIAL EXISTS FOR STRONG AND SLOW-MOVING THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING...WHICH MAY PRODUCE HEAVY RAIN. LOCALLY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING POTENTIAL IN SMALL STREAMS NEAR ANACONDA AND THE URBAN AREA OF BUTTE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT WITH LOCALLY HEAVY RAIN IS ANTICIPATED SATURDAY AFTERNOON WHICH MAY CAUSE LOCALIZED FLOODING POTENTIAL IMPACTING SMALL STREAMS NEAR ANACONDA AND THE BUTTE AREA. COLDER AIR WILL MOVE INTO THE AREA SATURDAY NIGHT WITH LIGHT SNOW ACCUMULATIONS POSSIBLE OVER HIGHER TERRAIN AND OVER MCDONALD AND HOMESTAKE PASSES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:48 PM MDT | Special Weather Statement | MSO | 57 min |
Nearby
Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.